Nebraska, 2023

Hail in Nebraska, June 27, 2023

June 27, 2023 · NWS CYS · 8 events in 1 county or zone

A severe thunderstorm tracked across Morrill County the afternoon of 27 June. The storm dropped large hail as it tracked into western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm tracked across Morrill County the afternoon of 27 June. The storm dropped large hail as it tracked into western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 27, 2:10 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 27, 2:10 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
310 PM MDT Tue Jun 27 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 310 PM MDT Tue Jun 27 2023

Threats in the short term deal with severe thunderstorms this
afternoon/early evening and once again Wednesday.

Currently...Frontal boundary lays along a line from Kimball to
Wheatland westward to Rawlins this afternoon. SOuth of the
front...very dry air with gusty west winds. North and east of the
front...a much juicier airmass with dewpoints in the low to mid
60s from Sidney to Chadron to Torrington. Mid 50 TDs up near
Douglas. Current RAP MUCAPE from SPC Mesoanalysis page showing
near 5000J/KG across Cheyenne County...with 3000-3500J/KG up into
the southeast WYoming Plains into Niobrara County. A Severe
Thunderstorm Watch #403 has been issued for these areas north of
the front this afternoon into early evening.

For the rest of this afternoon and evening...generally followed
the HRRR's guidance...which shows a couple discrete supercells
developing here shortly. One across northern Goshen into Niobrara
and another down in Banner and Scottsbluff Counties. These storms
look to move fairly quickly east through 00Z and end completely by
01Z/02Z. Similar to yesterday...0-6km shear will be quite high
with this high CAPE...so all modes of severe convective weather
will be possible.

On to Wednesday...A more widespread convective event possible as
upper vort energy traverses through the CWA from the southwest.
Surface boundary begins to shift back to the southwest with PWATS
rising back above 1 inch across the northern Panhandle to Platte
and Goshen Counties Wednesday afternoon. Looks like Cheyenne and
Laramie will remain in the dry air...but points north and east
will see increased convection. GFS forecast soundings Showing
MUCAPE above 2000J/KG across the northern Panhandle with 0-6km
shear 40-45kts|. Will likely be seeing increased coverage across
Converse and Niobrara as well as the northern Panhandle.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 310 PM MDT Tue Jun 27 2023

Boundary for Thursday and Friday looks to shift west and lays
along a line from Laramie to maybe Muddy Gap. PWATS up to and over
an inch east of the Laramie Range and near .5 inch in Carbon
County. May need a Flash Flood Watch for THursday and Friday as
model output on QPF showing very heavy 6 hour QPF on both the GFS
and ECMWF. Will deal with that tomorrow. Upper trough moves into
western Colorado with an 80kt 250mb jet over the CWA. Would think
we will be dealing with heavy rain as well as severe
thunderstorms. CAPE and shear will be there for severe storms both
days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Jun 27 2023

Strong winds across much of southeast Wyoming and Nebraska
Panhandle. Strongest winds will occur near KLAR where gusts to
40kts likely this afternoon. Winds easing towards sunset. Next
issue will be afternoon TSTMs in the central and northern
Panhandle. A few storms possible with best chances over KCDR 21Z
to 02Z or so.

&&

.FIRE WEATHER...
Issued at 310 PM MDT Tue Jun 27 2023

Critical fire weather conditions ongoing this afternoon as
humidities fall below 10 percent along and west of the Laramie
Range. Westerly winds have been gusting as high as 40-45 mph over
the I-80 Summit and across Carbon and Albany Counties this
afternoon. Fortunately...fuels are reported still green...so fire
weather headlines are not needed. Wetter conditions as moisture
returns Wednesday. The exception being southern Carbon and Albany
Counties that will still see low humidity and gusty winds.
Increasing moisture Thursday as a surface boundary sags into the
area from the northeast. This boundary will be the focusing
mechanism for fairly widespread wetting rains and thunderstorms
that will persist through Friday. Unless fuels change today or
Wednesday...no fire weather concerns are expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 27, 2:43 PM MST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
343 PM MDT Tue Jun 27 2023

NEZ054-WYZ101-103>106-109>119-282145-
Kimball County-Converse County Lower Elevations-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
343 PM MDT Tue Jun 27 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong, gusty winds are expected this afternoon and evening. Some
locations may gust to 40 mph. Winds decrease by this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A few isolated strong to severe storms are possible Wednesday and
Thursday. The primary threat with these storms will be gusty winds
and large hail.

.Spotter information statement...

NEZ002-003-019>021-055-095-096-WYZ102-107-108-282145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Cheyenne County-Northern Sioux County-
Southern Sioux County-Niobrara County-East Platte County-
Goshen County-
343 PM MDT Tue Jun 27 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few isolated severe storms are possible this afternoon and
evening. The primary threat with these storms will be gusty winds
and large hail. Winds may gust to 20 mph outside of any
thunderstorms that develop.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A few isolated strong to severe storms are possible Wednesday and
Thursday. The primary threat with these storms will be strong
winds and large hail.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 27, 2:06 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Tue Jun 27 2023

NEZ019>021-272145-
Scotts Bluff NE-Morrill NE-Banner NE-
306 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southeastern Scotts
Bluff, west central Morrill and northeastern Banner Counties through
345 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wildcat Hills State Recreation Area, or 16 miles south of
Scottsbluff, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  South Bayard Junction and Chimney Rock State Park around 335 PM
  MDT.
  Bayard around 340 PM MDT.
  Moomaws Corner around 345 PM MDT.

Other locations impacted by this storm include McGrew and Melbeta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4156 10373 4160 10378 4192 10332 4166 10311
TIME...MOT...LOC 2105Z 240DEG 27KT 4162 10361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rubin
Special weather statement, Jun 27, 3:09 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Tue Jun 27 2023

NEZ021-272300-
Morrill NE-
409 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southeastern Box
Butte and central Morrill Counties through 500 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm over
Court House And Jail Rocks, or 30 miles north of Sidney, moving east
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  The Intersection Of Highway 385 And 92 around 420 PM MDT.

Other locations impacted by this storm include Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4151 10314 4171 10329 4201 10269 4200 10268
      4179 10268 4174 10266 4174 10264 4163 10263
TIME...MOT...LOC 2209Z 249DEG 26KT 4157 10309

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Rubin

The radar

The Cheyenne radar (KCYS), 151 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Morrill

When
June 27, 3:28 PM MST
Where
Morrill County, 5 mi S of Bridgeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.598, -103.100

Trained spotters reported quarter sized hail from 5 miles south of Bridgeport.

Hail, Morrill

When
June 27, 3:30 PM MST
Where
Morrill County, 2 mi S of Bridgeport
Measured
2.5 in hail
Reported by
Public
Coordinates
41.641, -103.100

Social media report of tennis ball sized hail stones. Damage to car windshield occurred.

Hail, Morrill

When
June 27, 4:10 PM MST
Where
Morrill County, 10 mi SE of Broadwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.498, -102.713

Trained spotters reported one inch diameter hail falling at their residence.

Hail, Morrill

When
June 27, 4:24 PM MST
Where
Morrill County, 9 mi ESE of Broadwater
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.550, -102.689

Trained spotter reports hail of 2 inch diameter.

Hail, Morrill

When
June 27, 4:25 PM MST
Where
Morrill County, 1 mi E of Broadwater
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -102.831

Trained spotter reports hail of 1.75 inches in diameter.

Hail, Morrill

When
June 27, 4:28 PM MST
Where
Morrill County, 12 mi ESE of Broadwater
Measured
2.5 in hail
Reported by
Public
Coordinates
41.533, -102.635

Social media report from Twitter of hail 2 to 2.5 inches in diameter.

Hail, Morrill

When
June 27, 4:28 PM MST
Where
Morrill County, 1 mi ESE of Broadwater
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
41.594, -102.832

Trained spotter reports 3 inch diameter hail.

Hail, Morrill

When
June 27, 4:29 PM MST
Where
Morrill County, 1 mi ESE of Broadwater
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.594, -102.832

Trained spotter reports hail of 2.5 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097099, 1103499, 1097103, 1103500, 1103501, 1103502, 1103508, 1103509.